Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Lincoln, IL

June 12, 1998Logan County, McLean County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 3:27 PM CDT for Logan County, McLean County, Menard County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 3:27 PM CDT (20:27 UTC)
Expired
Jun 12, 1998, 4:15 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Logan County, IL, McLean County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 7 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:38 PM CDTHail 0.75Broadwell, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS1 KSPI 122028 RRA
SVRSPI
ILC107-113-129-122115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  LOGAN COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS


* UNTIL 415 PM CDT

* AT 323 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 20 MILES SOUTHWEST OF LINCOLN TO JUST
  SOUTH OF BLOOMINGTON...MOVING EAST AT 40 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  LINCOLN
  ATLANTA
  HEYWORTH

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

FRIEDERS/GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 1:05 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT FRI JUN 12 1998

17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W
CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR
70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG
BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA
ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA
AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH
NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES
PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID
IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH
VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE
STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF
WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA.

PIA  60/82  20
SPI  60/82  40
D"EC  60/82  40
CMI  60/82  40
LWV  62/84  40

FRIEDERS

In the hours before

Special weather statement, Jun 12, 11:00 AM CDT, 4 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUN 12 1998

WARM MOIST AIR ALREADY IN PLACE OVER THE REGION WILL COMBINE WITH A
COMPLEX WEATHER SYSTEM TODAY TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO TONIGHT.

SOME OF THE STORMS WILL BECOME SEVERE...THEREFORE SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

FRIEDERS
Special weather statement, Jun 12, 11:00 AM CDT, 4 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUN 12 1998

WARM MOIST AIR ALREADY IN PLACE OVER THE REGION WILL COMBINE WITH A
COMPLEX WEATHER SYSTEM TODAY TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO TONIGHT.

SOME OF THE STORMS WILL BECOME SEVERE...THEREFORE SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningILXDeWitt46 min
Jun 12, 4:03 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion42 min
Jun 12, 4:17 PM CDTSevere Thunderstorm WarningILXMacon, Piatt43 min
Jun 12, 4:33 PM CDTSevere Thunderstorm WarningILXChristian42 min
Jun 12, 4:40 PM CDTSevere Thunderstorm WarningILXDouglas35 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningILXShelby45 min
Jun 12, 4:49 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion41 min
Jun 12, 5:06 PM CDTTornado WarningILXShelby24 min
Jun 12, 5:12 PM CDTTornado WarningILXColes, Douglas, Edgar33 min
Jun 12, 5:17 PM CDTTornado WarningILXMoultrie28 min
Jun 12, 5:45 PM CDTTornado WarningILXColes45 min
Jun 12, 5:48 PM CDTSevere Thunderstorm WarningILXEdgar42 min
Jun 12, 5:52 PM CDTTornado WarningILXClark, Cumberland53 min
Jun 12, 6:18 PM CDTTornado WarningILXClay57 min
Jun 12, 6:24 PM CDTSevere Thunderstorm WarningILXChristian36 min
Jun 12, 6:36 PM CDTSevere Thunderstorm WarningILXShelby39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.